Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 100, NWS State College, PA

June 27, 2010Warren County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 27, 2010, 5:25 PM EDT for Warren County, Pennsylvania. It was in force for 95 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 27, 2010, 5:25 PM EDT (21:25 UTC)
Expired
Jun 27, 2010, 7:00 PM EDT
In force
95 min
Issued by
NWS State College, PA
Area
Storm-based polygon

County Warren County, PA

The radar

The Buffalo radar (KBUF), 134 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 4:19 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.4 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2010-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 155 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2010-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
155 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
779 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 5:23 PM EDT, 2 minutes earlier.

Area forecast discussion, Jun 27, 5:23 PM EDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
523 PM EDT SUN JUN 27 2010

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS EVENING AHEAD OF A
COLD FRONT THAT WILL CROSS THE STATE ON MONDAY. DRIER AND COOLER
AIR WILL MOVE DOWN FROM THE NORTH ON TUESDAY AS HIGH PRESSURE
FLOATS IN FROM THE UPPER GREAT LAKES. THE TEMPERATURES WILL WARM
UP OVER THE WEEKEND.

&&

.NEAR TERM /UNTIL MIDNIGHT TONIGHT/...
MOST OF AREA STILL CAPPED DUE TO WARM AIR ALOFT AND ASSOCIATED
WEAK MID LEVEL LAPSE RATES. CAPE OF OVER 1000J/KG NOT BEING
REALIZED UNTIL YOU GET INTO SWRN PA. HOWEVER...THIS CONVECTION IS
EXPECTED TO WEAKEN SOMEWHAT AS IT TRIES TO MOVE IN FROM THE WEST.
DYNAMICS DRIVING ADDITIONAL CONVECTION OVER WRN/SRN OH SHOULD BE
THE NEXT PUSH AND WILL ARRIVE IN THE EARLY EVENING. NAM12KM HAS A
DECENT HANDLE ON PLACEMENT OF THAT CONVECTION AND WILL FOLLOW IT
MORE CLOSELY THAN REST OF NUMERICAL GUID. EXPECT THE CLOUDS IN THE
SE TO DISSIPATE AS DAYLIGHT FADES.

0-6KM BULK SHEAR IS ABOVE 40KTS ACROSS THE NRN TIER AND SHOULD
ALLOW FOR ORGANIZATION OF STORMS INTO MULTI-CELLS/BOWS. 40+KT
LLJET PUNCHES INTO THE NW THIS EVENING AND WILL HELP SUSTAIN MSTR
FOR TSTMS. TO THE SOUTH - IF ANYTHING CAN PENETRATE THE CAP - THE
CONV SHOULD CONTINUE TO BE RATHER CELLULAR. WITH THE HIGH
CAPES...THESE CELLS COULD PRODUCE SOME GUSTS. TOO WARM ALOFT FOR
HAIL. WILL MENTION GUSTS PSBL IN THE GRIDS FOR THE N.

SEVERE THUNDERSTORM WATCH #424 HAS BEEN ISSUED FOR NWRN 5
COUNTIES OF OUR CWA TIL MIDNIGHT. STORMS OVER WESTERN PA STARTING
TO MOVE INTO WARREN COUNTY ATTM.

AFTER THAT MAIN SHORTWAVE AND PERHAPS AN MCS MOVES THRU THE REGION
EARLY TONIGHT...THERE MIGHT BE A LULL IN THE ACTION AS WE WAIT FOR
APPCH OF NEXT VORT MAX. THIS SHOULD ARRIVE AROUND 12Z...AND CREATE
SHRA/TSRA IN THE W.

&&

.SHORT TERM /MIDNIGHT TONIGHT THROUGH MONDAY NIGHT/...
THE FRONT SHOULD BE PUSHING DOWN FROM THE NW DURING THE MORNING.
EXPECT WIDESPREAD PRECIP DURING THE MORNING W AND LATE MORNING
TO LATE AFTN IN THE SE. WITH SOME DECENT HEATING LIKELY IN THE SE
IN THE MORNING...EXPECT BIG CAPES AGAIN IN THE SE. FORCING AND
LIFT FROM THE FRONT WILL HELP MORE TSRA TO FORM. MODERATE SHEAR
WILL MAKE IT LESS LIKELY FOR SVR TO OCCUR...BUT SE SLIVER OF THE
AREA STILL IN SLIGHT RISK FOR MONDAY. FRONT PUSHES TO THE SE OF
THE REGION IN THE AFTN/EVENING. LLVL MSTR LOOKS TO REMAIN HIGH
THROUGH THE NIGHT...THOUGH...SO WILL CARRY M/C SKIES FOR THE NRN
AND WRN MTS. SOME ADDITIONAL SHRA PSBL WITH GRADIENT STILL TIGHT
AND SECONDARY FRONT/TROF SWINGING DOWN FROM THE N.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
THE WEATHER WILL BE QUIET THROUGH MUCH OF THE EXTENDED FORECAST.
THOUGH AN ISOLATED TSTORM WILL BE POSSIBLE ON TUE AHEAD OF SECONDARY
FRONT CROSSING THE REGION AND BRINGING A TRANSITION BACK TO A
SIGNIGICANTLY LESS HUMID AIRMASS. STILL COULD BE A WARM AFTERNOON
ACROSS SOUTHERN THIRD...WHERE TEMPS WILL REACH THE 80S AND
HIGHER DEWPOINTS WILL LINGER THE LONGEST.

STRONG SURFACE HIGH BUILDS IN ACROSS THE GLAKES WED THROUGH
SAT...KEEPING NOT ONLY PRECIP CHANCES LOW...BUT SKIES MOSTLY CLOUD
FREE...DAYTIME TEMPS JUST A SHADE BELOW NORMAL...AND NIGHTTIME
LOWS IN THE MID 40S TO MID 50S. TROUGH LINGERS OVER S CANADA/NEW
ENGLAND WED AND THU...AND SHORTWAVES ROTATING THROUGH WILL BRUSH
OUR NORTHERN BORDER...SO DID ADD JUST A SLIGHT CHANCE FOR A
DAYTIME SHOWER/TSTORM THERE.

RETURN FLOW KICKS IN STARTING SAT...SO TEMPS WILL BEGIN TO WARM UP
AGAIN AS MOISTURE SLOWLY INCREASES. THIS WILL INTRODUCE A CHANCE
FOR SUMMERTIME CONVECTION AGAIN BY LATE WEEKEND.

&&

.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
GENERALLY VFR CONDITIONS WILL GO DOWNHILL THIS EVENING IN THE
WEST. EXPECT SHRA AND TSRA TO HAVE A TOUGH TIME MAKING IT INTO THE
AREA BEFORE 00Z-02Z DUE TO STRONG MID/UPPER LEVEL CAPPING. HAZE
AND FOG SHOULD RETURN TONIGHT. SCTD SHRA/TSRA OVER SWRN PA AND OH
WILL SLIDE EAST...TRY TO CONSOLIDATE AND EVENTUALLY MOVE THROUGH
THE NRN MTS AND LAURELS THIS EVENING/EARLY TONIGHT. CIGS SHOULD
DROP INTO IFR FOR BFD AND JST...WHILE AOO/UNV/IPT STAY MVFR AND
MDT VFR. THERE MIGHT BE A BREAK IN PRECIP THROUGH THE LATER HALF
OF THE NIGHT UNTIL THE NEXT SHORTWAVE ROLLS INTO SWRN PA AROUND
SUNRISE. WIDESPREAD SHRA/TSRA ARE EXPECTED AS THE COLD FRONT
PUSHES IN FROM THE NW EARLY IN THE DAY.

MVFR CONDITIONS IN TSRA/SHRA AND LOWERED CLOUDS AND VSBY OVER THE
N AND W MON MORNING WILL SPREAD TO THE SE THROUGH THE DAY AS A COLD
FRONT MOVES THRU. GUSTY WINDS PSBL IN TSRA OVER THE SE DURING THE
MIDDLE OF THE DAY MON.

OUTLOOK...
TUE...MVFR CIGS AND SCT SHRA N VFR ELSEWHERE.
WED-FRI...AM FOG PSBL IN VALLEYS...OTHERWISE VFR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH #424 UNTIL 12AM EDT FOR
PAZ004>006-010-011.

&&

SYNOPSIS...DANGELO
NEAR TERM...DANGELO/GARTNER
SHORT TERM...DANGELO
LONG TERM...RXR
AVIATION...DANGELO
Hazardous weather outlook, Jun 27, 4:58 PM EDT, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
458 PM EDT SUN JUN 27 2010

PAZ012-017>019-024>028-033-037-041-042-045-046-049-050-282100-
NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-
BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-
458 PM EDT SUN JUN 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT WIND DAMAGE...HAIL AND MEASURED
WIND GUSTS IN EXCESS OF 55 MPH TO THE NATIONAL WEATHER SERVICE IN
STATE COLLEGE VIA THE INTERNET OR PHONE.

PAZ004>006-010-011-282100-
WARREN-MCKEAN-POTTER-ELK-CAMERON-
458 PM EDT SUN JUN 27 2010

...SEVERE THUNDERSTORM WATCH 424 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT WIND DAMAGE...HAIL...AND
MEASURED WIND GUSTS IN EXCESS OF 55 MPH TO THE NATIONAL WEATHER
SERVICE IN STATE COLLEGE VIA THE INTERNET OR PHONE.

PAZ034>036-051>053-056>059-063>066-282100-
BEDFORD-FULTON-FRANKLIN-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-
DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
458 PM EDT SUN JUN 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REGION
MONDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT WIND DAMAGE...HAIL...AND
MEASURED WIND GUSTS IN EXCESS OF 55 MPH TO THE NATIONAL WEATHER
SERVICE IN STATE COLLEGE VIA THE INTERNET OR PHONE.

LAMBERT

In the hours before

Special weather statement, Jun 27, 4:15 PM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
415 PM EDT SUN JUN 27 2010

PAZ024-033-034-272115-
BEDFORD PA-CAMBRIA PA-SOMERSET PA-
415 PM EDT SUN JUN 27 2010

...A FEW STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN BEDFORD...
SOMERSET AND SOUTH CENTRAL CAMBRIA COUNTIES THROUGH 515 PM EDT...

AT 411 PM EDT...A FEW STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
FROM 6 MILES NORTH NORTHEAST OF SEVEN SPRINGS...TO 2 MILES WEST OF
ROCKWOOD...MOVING EAST NORTHEAST AT 30 MPH.

WIND GUSTS TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS. EXPECT FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING FROM
THESE STORMS. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES
WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES. THESE STORMS WILL BE NEAR ROCKWOOD AROUND 420
PM...JENNERSTOWN...SOMERSET...AND GARRETT AROUND 425
PM...BOSWELL...AND ACOSTA AROUND 430 PM...JEROME...AND FRIEDENS
AROUND 435 PM...BENSON AND DAVIDSVILLE AROUND 440 PM.

THIS WILL IMPACT THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 100
AND 134.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...ROUTE
219.

LAT...LON 3989 7940 4007 7928 4011 7923 4012 7919
      4022 7912 4035 7861 4033 7862 4031 7859
      3993 7870 3977 7933

FORECASTER: LAMBERT
Special weather statement, Jun 27, 5:15 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
515 PM EDT SUN JUN 27 2010

PAZ004-272230-
WARREN PA-
515 PM EDT SUN JUN 27 2010

...A STRONG TO POTENTIALLY SEVERE THUNDERSTORM WILL ENTER WESTERN
WARREN COUNTY...NEAR EAST BRANCH AROUND 545 PM EDT...

AT 509 PM EDT...A SEVERE AND POTENTIALLY TORNADIC THUNDERSTORM WAS
LOCATED JUST TO THE SOUTHEAST OF CAMBRIDGE SPRINGS IN CRAWFIORD
COUNTY...AND MOVING EAST AT 25 MPH.

WIND GUSTS TO 50 MPH AND UP TO PENNY SIZE HAIL ARE POSSIBLE WITH
THIS STORM AS IT ENTERS WESTERN WARREN COUNTY. EXPECT FREQUENT
DANGEROUS CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN
THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. THIS STORM
WILL BE NEAR GRAND VALLEY AROUND 600 PM...GARLAND AROUND 610
PM...TIDIOUTE AROUND 615 PM AND YOUNGSVILLE AROUND 625 PM.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 62.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF NATIONAL
WEATHER SERVICE INFORMATION SHOULD A SEVERE THUNDERSTORM OR TORNADO
WARNING BE REQUIRED SHORTLY FOR WARREN COUNTY.

LAT...LON 4187 7962 4190 7929 4162 7925 4162 7929
      4163 7930 4162 7946 4163 7963 4183 7963

FORECASTER: LAMBERT

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 4:15 PM EDTSpecial Weather StatementCTPSomerset60 min
Jun 27, 5:15 PM EDTSpecial Weather StatementCTPWarren75 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.